Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 4, NWS Missoula, MT

May 22, 2016Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at May 22, 2016, 4:08 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at May 22, 2016, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 22, 2016, 4:08 AM MDT (10:08 UTC)
In effect from
May 22, 2016, 9:00 AM MDT
Expired
May 22, 2016, 9:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS75 KMSO 221008
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
408 AM MDT SUN MAY 22 2016

MTZ003-230300-
/O.NEW.KMSO.LW.Y.0004.160522T1500Z-160523T0300Z/
FLATHEAD/MISSION VALLEYS-
408 AM MDT SUN MAY 22 2016

...LAKE WIND ADVISORY IN EFFECT ON FLATHEAD LAKE FROM 9 AM THIS
MORNING TO 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING ON FLATHEAD LAKE.

* WINDS: SOUTH TO SOUTHWEST INCREASING TO 20 TO 30 MPH WITH GUSTS
  APPROACHING 40 MPH FROM LATE MORNING THROUGH EARLY EVENING. WIND
  SPEEDS WILL DECREASE AFTER SUNSET.

* WAVE HEIGHTS: 3 TO 4 FEET IN THE NORTHEAST QUADRANT OF THE LAKE
  FROM NEAR YELLOW BAY TO BIGFORK. 2 TO 3 FEET ELSEWHERE. PEAK
  WAVE PERIOD WILL BE FROM NOON THROUGH 6 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
704 
WWUS75 KMSO 230252
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT SUN MAY 22 2016


MTZ003-230400-
/O.EXP.KMSO.LW.Y.0004.000000T0000Z-160523T0300Z/
FLATHEAD/MISSION VALLEYS-
852 PM MDT SUN MAY 22 2016

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

* SOUTHERLY WINDS WILL REMAIN BREEZY OVERNIGHT BUT AT LOWER SPEEDS
  AS COMPARED WITH THOSE EXPERIENCED THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at May 22, 4:03 AM MDT, 5 minutes earlier.

Area forecast discussion, May 22, 4:03 AM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
403 AM MDT SUN MAY 22 2016

.DISCUSSION...A closed upper low pressure system over extreme
northwest Montana will slowly migrate across southern Alberta
through Tuesday. This pattern will continue to push a moisture
feed over northwest Montana for the next few days. Snow levels
will be as low as 5500 feet, and accumulations above this level
will impact areas from the Bob Marshall Wilderness Area north to
the Canadian Border. A winter weather advisory will be maintained
for mountain ranges in this area. Right now, the advisory is
through midday Monday, but mountain snow may be slower to taper
off, with some impacts possibly continuing through Tuesday
morning.

While northwest Montana will be the wettest location into early next
week, north central Idaho and Montana south of I-90 will see their
share of cool and showery weather as well.

The other significant short term impact will be increasing
westerly winds today. All areas will see breezy conditions, but
the greatest lower elevation impacts will be on Flathead Lake.
Winds 25 to 35 mph are possible from mid-morning into the evening
hours. Wind direction will likely be southwest on the lake, so
the most significant waves will be from roughly Yellow Bay through
Bigfork. However, the entire lake will likely be rough.

By mid-week the large low pressure system that brought abundant
rainfall will have moved off to the northeast. Lingering moisture
and instability will allow for scattered afternoon and evening
showers. Not every valley location will get rain each day, but
generally unsettled and mostly cloudy weather should prevail.
Temperature warm by about 10 degrees by Wednesday (compared to
yesterday), reaching near seasonal values.

Currently, models are suggesting another strong low pressure will
bring additional widespread rain by the beginning of Memorial Day
weekend. However, details are uncertain and there is only moderate
confidence in the forecast at this point. Stay tuned if you have
outdoor plans this holiday weekend.

&&

.AVIATION...A slow-moving low pressure system will keep a very
moist flow over the Northern Rockies. This will result in
persistent precipitation over northwest Montana, and abundant
showers south of the I-90 corridor. Given widespread saturation,
some valley fog may be possible today through mid-morning, but
abundant cloud cover should keep this pretty localized. Southwest
to west winds will increase through this morning, and remain
through the evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory from 9 AM this morning to 9 PM MDT this
     evening for Flathead Lake.

     Winter Weather Advisory until noon MDT Monday ABOVE 5500 FEET
     for the West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:15 PM MDTSpecial Weather StatementMSODeer Lodge30 min
May 21, 6:52 PM MDTSpecial Weather StatementMSOPowell23 min
May 21, 7:49 PM MDTSpecial Weather StatementMSO26 min

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.